A 75-yr-old woman on Indapamide for Hypertension presented with seizures after a 7- day history of increasing lethargy. She was unwell, had dry mucus membranes and decreased skin turgor with a BP 88/50. Her serum sodium was 103 mmol/L. Outline your fluid management and discuss relevant physiology.
a) This woman requires Hypertonic Saline for her hyponatremic encephalopathy.
b) She also requires isotonic fluid therapy (e.g. 0.9 % NaCl) to correct her Hypovolemia
Once volume repletion crosses the hypovolemic threshold for the adaptive excessive ADH
release that would have occurred (in part explaining her hyponatremia), there would be a
feed-back inhibition of the excess ADH release leading to massive aquaresis and the
increased free water excretion would help correct hyponatremia
Why is this old woman hyponatremic?
This is a symptomatic hypovolemic hyponatremia, likely due to renal losses of both sodium and free water, associated with the use of indapamide (a thiazide diuretic).
For all electrolyte abnormality questions, I refer to the Electrolyte Quintet series from the Lancet. In the sodium article by Kumar, there is a table (Pane 2) from which the college answer for 5.2(b) seems to be derived (with a couple of changes). I have used that panel as my model answer.
Sumit Kumar, Tomas Berl. Sodium. The Lancet, Volume 352, Issue 9123, 18 July 1998, Pages 220-228
SM Lauriat, T Berl: The Hyponatremic patients: practical focus on therapy. J Am Soc Nephrol 1997; 8: 1599–1607.